Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 317, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2023, 3:23 PM MDT for Elbert County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 3:23 PM MDT (21:23 UTC)
- Expired
- Jul 20, 2023, 4:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:53 PM MDT, 30 minutes earlier.
Area forecast discussion, Jul 20, 2:53 PM MDT, 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 253 PM MDT Thu Jul 20 2023 .SHORT TERM...(This evening through Friday) Issued at 231 PM MDT Thu Jul 20 2023 Strong thunderstorms have already developed over the mountains, foothills and adjacent plains early this afternoon. These will continue to develop and spread eastward over the plains through the evening hours. Severe thunderstorm watch has just been issued for much of the eastern plains of Colorado with the exception of Phillips and Sedgwick county until 03z. Instability is improving with ML CAPE at Denver at 1200j/kg of latest ACARS sounding with just a small inversion left at 750mb. The scarcity of storms over the Denver area maybe due to the morning cloudiness and showers that occurred early this morning. Current precipitable water values closing in on 1.20" of water with continued threat of very heavy rain with storms. Expect the deepest moisture farther east with pw values close to 1.50". Rainfall rates up to an inch in 30 minutes or less is expected with strongest storms. The features responsible for the severe weather today is an upper wave now entering northwest Colorado with noted drying occurring behind the wave across Utah and Nevada. RAP Analysis showing 60kt speed max slicing across central Colorado. Given latest HRRR showing a second round storms early this evening from the back edge of the upper wave this looks like a reasonable solution. Substantial dry and subsidence kicks in behind the wave with drying and storms ending from northwest to southeast through the night. Drier airmass along with warmer temperatures expected for Friday. Looks like enough moisture for isolated showers/thunderstorms over the mountains and adjacent plains. .LONG TERM...(Friday night through Thursday) Issued at 231 PM MDT Thu Jul 20 2023 An upper level high amplifies while sitting over the Four Corners this weekend. This pattern will keep northwest flow bringing drier air into the region. Low levels will have enough moisture Saturday due to shortwave in the southern Rockies. This could lead to isolated weak high based showers mainly in the foothills and South Park Saturday afternoon. These high based showers will likely produce strong wind gusts and light rain until Saturday evening. Additionally, without much cloud cover, temperatures will begin to warm. Parts of the foothills, urban corridor and plains increase near mid 80s to lower 90s. Mountains and valleys trend near the low to upper 70s Saturday afternoon. Clear skies continue through Sunday morning. Relative humidity across the region decreases near 15-20 percent for the higher elevations. Northwest winds remain weak near 10-12 mph thus fire weather conditions should remain low. With MLCAPE near 100 J/kg for the foothills and mountains, decided to decrease NBM PoPs Sunday keeping less than 20-25 percent for the foothills and majority of Park County. Additionally, without much cloud cover, temperatures will begin to warm. Parts of the foothills, urban corridor and plains increase near mid 80s to lower 90s. Mountains and valleys trend near the low to upper 70s Saturday afternoon. Moisture continues to wrap around the upper level system which increases our chances for diurnal showers and storms next week. Most guidance favors the higher elevations for scattered showers and storms but a stray shower or storm cannot be ruled out for the Palmer Divide. ECMWF ensembles display increasing temperatures Monday through Wednesday all areas. Both GFS and ECMWF ensembles present KDEN reaching 98-99 for a high temperature both Monday and Tuesday. With increasing cloud cover && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1137 AM MDT Thu Jul 20 2023 Expect impacts at the terminals this afternoon and evening with possible two waves of storms, first window from 19-23z and a second shot of storms from 00-03z. Expect strong/severe storms with large hail, very heavy rain and strong winds. Expect MVFR cigs/vsbys with the passing storms. Following the convection, expect a stratus deck for the night, diminishing by mid morning. && .HYDROLOGY... Issued at 231 PM MDT Thu Jul 20 2023 Deeper moisture today will enhance the risk of flooding in the burn scars. Rainfall rates up to an inch in 30 minutes or less may occur with the stronger storms. Storm motions will be moving at a decent clip which may help to minimize flash flooding as long as training storms don't develop. Flash flood watch has been extended until midnight tonight for the Palmer Divide region, including Washington county. The flash flood threat remains little to none over the burn areas this weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ046-047-049. && SHORT TERM...Entrekin LONG TERM...AD AVIATION...Entrekin HYDROLOGY...Entrekin/AD
Hazardous weather outlook, Jul 20, 10:13 AM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1013 AM MDT Thu Jul 20 2023 COZ030>051-211615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1013 AM MDT Thu Jul 20 2023 ...Strong to severe thunderstorms possible through this evening... ...Flood Watch in effect for eastern Elbert, Lincoln and Washington counties 2 PM to 10 PM this evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An active period of thunderstorms will occur through this evening with storms becoming stronger and more numerous during the afternoon and evening hours. Some of these storms are expected to become severe across the plains with hail up to tennis ball size, damaging wind gusts, very heavy rain, and isolated tornadoes. The flash flood threat will be elevated in the burn scars this afternoon, with the greatest threat of flash flooding expected to be over Lincoln, Eastern Elbert and Washington counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm activity will decrease Friday with isolated to scattered thunderstorms. By Saturday, most areas will be dry with only a few high based showers and storms possible over the higher terrain. Temperatures will be increasing with highs reaching the mid 90s Sunday and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the plains through this evening.
In the hours before
Special weather statement, Jul 20, 10:49 AM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
1049 AM MDT Thu Jul 20 2023
COZ048-050-051-201730-
Phillips County CO-Sedgwick County CO-Logan County CO-
1049 AM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of east central Logan,
northwestern Phillips and southwestern Sedgwick Counties through 1130
AM MDT...
At 1048 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Fleming, or 14 miles northeast of Sterling, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Haxtun and Fleming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.
&&
LAT...LON 4065 10301 4076 10302 4078 10248 4054 10258
TIME...MOT...LOC 1648Z 277DEG 25KT 4071 10295
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISSpecial weather statement, Jul 20, 1:34 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Thu Jul 20 2023
COZ040-041-045-046-202015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
134 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern
Douglas, northwestern Elbert and central Arapahoe Counties through
215 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm over
The Pinery, or 20 miles southeast of Denver, moving northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Southeastern Aurora, southeastern Centennial, northeastern Castle
Rock, Parker, The Pinery, Franktown, Ponderosa Park and northeastern
Castle Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3936 10477 3949 10489 3976 10448 3951 10427
TIME...MOT...LOC 1934Z 240DEG 21KT 3946 10477
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HIRISLocal storm report, Jul 20, 2:16 PM MDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
216 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM Hail 4 ENE Ponderosa Park 39.41N 104.57W
07/20/2023 M1.00 inch Elbert CO Trained Spotter
Spotter: E561.
&&
ADLocal storm report, Jul 20, 2:55 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
255 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 4 E Kiowa 39.33N 104.38W
07/20/2023 M1.75 inch Elbert CO Trained Spotter
&&
GHLocal storm report, Jul 20, 3:10 PM MDT, 13 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
310 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 4 E Kiowa 39.33N 104.38W
07/20/2023 M1.75 inch Elbert CO Trained Spotter
0213 PM Hail 4 ENE Ponderosa Park 39.41N 104.57W
07/20/2023 M1.00 inch Elbert CO Trained Spotter
Spotter: E561.
0208 PM Hail 1 NE Ponderosa Park 39.41N 104.62W
07/20/2023 E1.00 inch Elbert CO Public
Report from mPING: Quarter (1.00 in.).
0123 PM Hail 2 NW Castlewood Canyon 39.37N 104.80W
07/20/2023 E0.75 inch Douglas CO Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:02 AM MDT | Flood Watch | BOU | Elbert, Lincoln, Washington | 21 hr |
| Jul 20, 7:38 AM MDT | Special Weather Statement | BOU | Washington | 52 min |
| Jul 20, 8:09 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 51 min |
| Jul 20, 9:28 AM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 47 min |
| Jul 20, 9:47 AM MDT | Areal Flood Advisory | BOU | Logan, Weld | 3 hr |
| Jul 20, 10:10 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 50 min |
| Jul 20, 10:49 AM MDT | Special Weather Statement | BOU | Logan | 41 min |
| Jul 20, 12:23 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 20, 1:13 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 20, 1:34 PM MDT | Special Weather Statement | BOU | Arapahoe | 41 min |
| Jul 20, 1:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 32 min |
| Jul 20, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 40 min |
| Jul 20, 2:17 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 3 hr |
| Jul 20, 2:35 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Morgan | 25 min |
| Jul 20, 2:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| Jul 20, 2:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 49 min |
| Jul 20, 3:38 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| Jul 20, 3:50 PM MDT | Special Weather Statement | BOU | Jefferson | 25 min |
| Jul 20, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 51 min |
| Jul 20, 3:59 PM MDT | Flash Flood Warning | BOU | Grand | 117 min |
| Jul 20, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 44 min |
| Jul 20, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 38 min |
| Jul 20, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 32 min |
| Jul 20, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 50 min |
| Jul 20, 4:38 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 52 min |
| Jul 20, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 47 min |
| Jul 20, 4:59 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 3 hr |
| Jul 20, 4:59 PM MDT | Special Weather Statement | BOU | Washington | 46 min |
| Jul 20, 5:05 PM MDT | Areal Flood Advisory | BOU | Morgan, Washington | 3 hr |
| Jul 20, 5:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 50 min |
| Jul 20, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 15 min |
| Jul 20, 5:27 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan | 3 hr |
| Jul 20, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Jul 20, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.